Alert archive / Kansas / Flash Flood Warnings in 2024

Flash Flood Warning 7, NWS Dodge City, KS

June 18, 2024Clark County, Meade County, Seward County, Kansas

NWS Dodge City, KS issued this flash flood warning at Jun 18, 2024, 9:31 PM CDT for Clark County, Meade County, Seward County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2024, 9:31 PM CDT (02:31 UTC)
Expired
Jun 19, 2024, 3:30 AM CDT
In force
6 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

Counties Clark County, KS, Meade County, KS, Seward County, KS

The radar

The Dodge City radar (KDDC), 71 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.5 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2281 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
1.2
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted.

193 
WGUS53 KDDC 190231
FFWDDC
KSC025-119-175-190830-
/O.NEW.KDDC.FF.W.0007.240619T0231Z-240619T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
931 PM CDT Tue Jun 18 2024

The National Weather Service in Dodge City has issued a

* Flash Flood Warning for...
  Northwestern Clark County in southwestern Kansas...
  Meade County in southwestern Kansas...
  Southeastern Seward County in southwestern Kansas...

* Until 330 AM CDT.

* At 931 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. The expected rainfall rate is 1 to 4 inches in 2 
  hours. Additional rainfall amounts of 1 to 3 inches are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Meade, Minneola, Fowler, Missler, Meade State Park and Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3700 10079 3719 10064 3734 10052 3747 10057
      3747 10045 3747 10011 3747 9974 3719 10009
      3700 10033 3700 10063

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-4 INCHES IN 2 HOURS

$$

RUSSELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 5:02 PM CDT, 4 hours 29 minutes earlier. Its key messages:

  • Rain and thunderstorms are expected Tuesday afternoon through Wednesday. Some storms will produce severe wind and hail, and some locally very heavy rainfall is expected. Some flooding issues are possible through Wednesday morning, with a Flash Flood Watch in effect.
  • Much cooler behind a cold front on Wednesday, with temperatures in the 60s and 70s through the day.
Area forecast discussion, Jun 18, 5:02 PM CDT, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
502 PM CDT Tue Jun 18 2024

...Updated Aviation...

.KEY MESSAGES...

- Rain and thunderstorms are expected Tuesday afternoon through
  Wednesday. Some storms will produce severe wind and hail, and
  some locally very heavy rainfall is expected. Some flooding
  issues are possible through Wednesday morning, with a Flash
  Flood Watch in effect.

- Much cooler behind a cold front on Wednesday, with
  temperatures in the 60s and 70s through the day.

&&

.DISCUSSION...
Issued at 200 PM CDT Tue Jun 18 2024

Midday surface observations depicted an unusually strong cold
front for mid June standards, slowing its forward progress from
the northwest zones into NW KS. Ahead of the cold front, strong
south winds continued, gusting 40-45 mph. Strong moisture
convergence along the advancing boundary is expected to result
in explosive thunderstorm development along a roughly Hays-
Dodge City-Liberal line starting around 4 pm. Strong instability
and moderate wind shear, combined with the strong surface
boundary providing a source of low level vorticity, will result
in some supercell structures for the first few hours of the
event, roughly 4-7 pm. Large hail and tornadic/landspout
potential is expected from this activity, especially where 1)
storms can remain discrete longer, and 2) surface winds retain a
backed easterly component. Hatched probability for significant
hail > 2 inches and significant wind gusts > 75 mph was
maintained on the 1630z outlook, and with an increase in tornado
probability along that preferred HYS-DDC-LBL line 4-7 pm.
Moisture content is high, with dewpoints near or above 70,
resulting in low LCLs and very efficient heavy rainfall
production. Very rare to have such a glaring flash flood
potential/risk this far west in SW KS.

During the course of the evening, and through tonight and
sunrise Wednesday, a mesoscale convective complex (MCS) will
evolve over SW KS, along and north of the slowly moving frontal
boundary. Threat during the evening will rapidly transition
from hail/wind/tornadoes, to widespread heavy rainfall toward
midnight. In fact, areas of heavy rainfall are expected through
the night, and the inherited flash flood watch is warranted and
well placed. Expanded the flash flood watch southward to
include Haskell, Meade and Clark counties. QPF of 1-2 inches is
expected to be common, especially along and south of US 50, with
2-4 inches typical where training becomes established. Some CAM
solutions are printing out some crazy rainfall totals through
tonight; one should not place much emphasis on these exact
forecast amounts and locations. Rather, the message is clear:
locally intense, flooding rainfall is expected tonight through
Wednesday morning, with hydrologic concerns. Needless to say,
heavy rain wording was included in the grids and forecast
products. Residents are reminded to avoid driving through water
of unknown depth, especially tonight after sunset.

Additional rain and thunderstorms will regenerate through at
least the first half of Wednesday, as forcing for ascent
continues above the slowly advancing cold front. All models also
generate widespread low stratus, with east/northeast winds
establishing in the saturated boundary layer. Between
unseasonably strong cold advection, and the stratus, Wednesday
will be much cooler; the question is how much cooler. For
example, 12z MET/NAM guidance keeps GCK and the northwest zones
in the 50s all day Wednesday. GFS solutions show a more modest
cooling, with a reduction of about 5C at 850 mb. Reduced
afternoon temperatures to the lower to mid 70s for many zones,
but suspect many will hold in the 60s.

A warming trend is expected Thursday through Saturday, as
temperatures quickly rebound in the strongest sunshine of the
year. Standing water and saturated topsoils from tonight's rain
will slow this process down significantly. Still, mid 90s are
expected to be common by Saturday afternoon. 12z GEFS ensemble
members show a 30% probability of temperatures > 100 across the
favored Red Hills southeast of DDC Saturday afternoon. It
stands to reason that rain chances will also dwindle away during
this time window.

&&

.AVIATION /00Z TAFS THROUGH 00z THURSDAY/...
Issued at 502 PM CDT Tue Jun 18 2024

Radar imagery at 22z showed a line of strong to severe
thunderstorms from near HYS to near GCK, as expected. Further
southward development of thunderstorms is expected through 00z,
impacting LBL/DDC. Primary risks from storms include outflow
winds over 50 kts, and excessive rainfall. An MCS is expected to
evolve from this activity overnight, with numerous showers and
thunderstorms, and associated reductions in flight categories.
Models remain consistent forecasting widespread stratus at all
airports behind frontal passage through 12z Wed, with widespread
reduced flight categories expected. Numerous showers and
thunderstorms, reduced ceilings, and east wind components will
continue much of Wednesday.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday evening for KSZ030-031-043>046-
063>066-076>080-087-088.

&&

DISCUSSION...Turner
AVIATION...Turner
Hazardous weather outlook, Jun 18, 3:12 AM CDT, 18 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
312 AM CDT Tue Jun 18 2024

KSZ030-031-043>046-061>066-074>081-084>090-190815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
312 AM CDT Tue Jun 18 2024 /212 AM MDT Tue Jun 18 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Severe weather and flash flood risk later this afternoon and
tonight for much of southwest Kansas. Best chance of both will be
located roughly along and north of the highway 54 corridor. Severe
weather risk will have storms with hail up to 2 inches in diameter
and wind gusts 60 mph or greater. Tornado threat is low however
an isolated landspout around the cold front can't be ruled out.
Tonight flash flood risk increases as the storms will likely train
over the same areas and we could see rainfall amounts as high as 3
inches.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Storms and flooding risk continue into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 3 PM today.

In the hours before

Local storm report, Jun 18, 8:30 PM CDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Dodge City KS
830 PM CDT Tue Jun 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     Flash Flood      8 S Hugoton             37.06N 101.36W
06/18/2024                   Stevens            KS   911 Call Center

            Water over the road at Rd 12 an Rd E.

&&

MR
Special weather statement, Jun 18, 8:37 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Dodge City KS
837 PM CDT Tue Jun 18 2024

KSZ076>081-085>089-190215-
Gray KS-Seward KS-Pratt KS-Meade KS-Clark KS-Stevens KS-Kiowa KS-
Haskell KS-Edwards KS-Comanche KS-Ford KS-
837 PM CDT Tue Jun 18 2024

...STRONG THUNDERSTORMS WILL IMPACT FORD...KIOWA...SEWARD...MEADE...
NORTHWESTERN COMANCHE...SOUTHERN STEVENS...SOUTHEASTERN GRAY...
WESTERN PRATT...SOUTHWESTERN EDWARDS...CLARK AND SOUTHEASTERN HASKELL
COUNTIES THROUGH 915 PM CDT...

At 837 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Windhorst to 8 miles northwest of Hooker.
Movement was southeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Liberal, Meade, Minneola, Fowler, Kismet, Ford, Hayne, Missler,
  and Plains around 845 PM CDT.
  Bloom around 855 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and southwestern Kansas.

&&

LAT...LON 3700 10147 3711 10156 3784 9962 3753 9895
      3700 10012
TIME...MOT...LOC 0137Z 311DEG 13KT 3775 9956 3695 10131

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SPRINGER
Local storm report, Jun 18, 8:50 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
850 PM CDT Tue Jun 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     Hail             Liberal                 37.04N 100.94W
06/18/2024  E1.00 Inch       Seward             KS   Public

&&
Local storm report, Jun 18, 8:56 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
856 PM CDT Tue Jun 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     Hail             7 WNW Plains City       37.31N 100.70W
06/18/2024  E1.75 Inch       Seward             KS   Public

&&
Special weather statement, Jun 18, 9:08 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Dodge City KS
908 PM CDT Tue Jun 18 2024

KSZ065-066-079>081-190300-
Pratt KS-Stafford KS-Pawnee KS-Kiowa KS-Edwards KS-
908 PM CDT Tue Jun 18 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN KIOWA...SOUTHEASTERN
PAWNEE...STAFFORD...NORTHERN PRATT AND SOUTHEASTERN EDWARDS COUNTIES
THROUGH 1000 PM CDT...

At 908 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Larned to near Pratt. Movement was east at
40 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Pratt, St. John, Iuka, Radium, and Dillwyn around 915 PM CDT.
  Seward around 920 PM CDT.
  Preston around 925 PM CDT.

Other locations in the path of these storms include Stafford, Hudson,
Neola and Zenith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Kansas.

&&

LAT...LON 3760 9913 3822 9923 3826 9897 3826 9847
      3763 9847
TIME...MOT...LOC 0208Z 259DEG 36KT 3812 9903 3770 9883

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

SPRINGER
Special weather statement, Jun 18, 9:09 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
909 PM CDT Tue Jun 18 2024

KSZ077>081-085>089-190300-
Gray KS-Seward KS-Pratt KS-Meade KS-Clark KS-Stevens KS-Kiowa KS-
Edwards KS-Comanche KS-Ford KS-
909 PM CDT Tue Jun 18 2024

...STRONG THUNDERSTORMS WILL IMPACT FORD...KIOWA...SEWARD...MEADE...
NORTHWESTERN COMANCHE...SOUTHERN STEVENS...SOUTHEASTERN GRAY...
SOUTHWESTERN PRATT...SOUTHWESTERN EDWARDS AND CLARK COUNTIES THROUGH
1000 PM CDT...

At 909 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Windhorst to near Tyrone.
Movement was southeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Meade, Bucklin, Minneola, Bloom, Kingsdown, and Meade State Park
  around 915 PM CDT.
  Mullinville around 920 PM CDT.

Other locations in the path of these storms include Clark State Lake
and Greensburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and southwestern Kansas.

&&

LAT...LON 3699 10153 3701 10155 3739 10069 3739 10066
      3741 10065 3790 9951 3752 9892 3700 10004
TIME...MOT...LOC 0209Z 333DEG 21KT 3776 9947 3696 10102

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SPRINGER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:19 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEllis, Pawnee, Rush, Stafford26 min
Jun 18, 7:19 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEdwards, Ford, Kiowa41 min
Jun 18, 7:21 PM CDTSevere Thunderstorm WarningDDCClark, Gray, Haskell, Meade, Seward, Stevens39 min
Jun 18, 7:23 PM CDTFlash Flood WarningDDCSeward, Stevens6 hr
Jun 18, 7:34 PM CDTAreal Flood WarningDDCFinney, Ford, Gray, Hodgeman, Lane, Ness12 hr
Jun 18, 7:37 PM CDTAreal Flood WarningDDCEllis, Ness, Rush, Trego12 hr
Jun 18, 7:47 PM CDTFlash Flood WarningDDCFord3 hr
Jun 18, 7:53 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEdwards, Ford, Hodgeman, Kiowa, Pawnee52 min
Jun 18, 7:56 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Haskell, Meade, Morton and 2 more49 min
Jun 18, 8:21 PM CDTFlash Flood WarningDDCHaskell, Meade, Seward, Stevens6 hr
Jun 18, 8:23 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pawnee, Pratt, Stafford52 min
Jun 18, 8:37 PM CDTSpecial Weather StatementDDCClark, Ford, Kiowa, Meade, Seward38 min
Jun 18, 9:08 PM CDTSpecial Weather StatementDDCPratt, Stafford52 min
Jun 18, 9:09 PM CDTSpecial Weather StatementDDCClark, Ford, Kiowa, Meade, Seward51 min
Jun 18, 9:58 PM CDTSpecial Weather StatementDDCBarber, Comanche, Kiowa, Pratt47 min
Jun 18, 10:01 PM CDTSpecial Weather StatementDDCClark, Meade44 min
Jun 18, 10:42 PM CDTSpecial Weather StatementDDCBarber, Pratt33 min
Jun 19, 12:01 AM CDTAreal Flood WarningDDCClark, Ford, Haskell, Meade, Morton, Seward and 1 more18 hr

Nearby

Flash Flood Warnings in Kansas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.